Opiates are a class of drugs derived from the poppy plant and are used to treat pain. Opiates are also synthesized into illegal street drugs. Morphine, codeine, hydrocodone and oxycodone are examples of opiates and include name-brand drugs such as Vicodin, Lorcet, Percocet and OxyContin. In a 2011 report, the National Institute on Drug Abuse noted that 210 million prescriptions for opioid (both natural and synthetic) painkillers were filled in 2010, and many people took the drugs for nonmedical reasons. The 2012 National Survey on Drug Use and Health lists opioid pain relievers as the second-most commonly abused drug in America. The survey estimated that about 2 million people initiate recreational use each year. Opiates, whether consumed in illicit or prescription drugs, are highly addictive and present numerous health risks, especially when mixed with other drugs.
Opiates and Central Nervous System Depressants
Death from overdose is most commonly caused by consuming several types of drugs at once. Central nervous system depressants include a wide number of substances, and while different in name and purpose, these substances amplify the effects of other types of drugs. Some examples of CNS depressants include the following:
- All forms of alcohol
- Sleep medications such as Ambien, Lunesta and SonataXanax
- Valium, Klonopin and other benzodiazepine-class sedatives
- Benadryl, Dramamine and other antihistamines
- Antidepressant drugs like Prozac, Paxil and Elavil Mebaral, Nembutal, Luminal Sodium and other barbiturates
- Opiates in all illicit and prescription drug forms
Mixing opiates and CNS depressants is particularly dangerous. Combining two or more of these drugs can slow CNS functions to dangerous and life threatening levels. Often those using the drugs take more than one CNS depressant without realizing the increased risk of side effects. Opiates with long half lives like buprenorphine can stay in the system for days, increasing the risk of damaging side effects. Even a drug as common as acetaminophen can damage the liver and kidneys when taken in large amounts or in combination with other drugs like alcohol that have the same side effects.
Things to Consider
When an overdose occurs, the person either exceeded safe dosage levels, or combined more than one drug. While the overdose is the cause of the emergency situation, the actual diagnosis is often a CNS depression. Symptoms of CNS depression includes the following:
- The respiratory system slows to dangerous levels
- Vision, speech and mental capacities become impaired
- Heart rate, breathing and reflexes begin to decline
- Users become sleepy, fatigued and may pass out
- Severe cases can cause coma and respiratory collapse
According to the Drug Abuse Warning Network, 46 percent of all drug-related emergency room visits in 2011 involved opiates. Likewise, 56 percent of all the emergencies involved a combination of alcohol and drugs. A CNS depression is a potentially fatal condition. If you or your loved one used opiates and you suspect an overdose, call 911 immediately.
Finding Help for Opiate Addiction
Individuals who take opiates and other CNS depressants recreationally may have addiction issues that put them at considerable risk. Professional treatment in a rehab facility can help. Rehab treatment programs include medically supervised detox, cognitive behavioral therapy, care for co-occurring mental health conditions, treatment for physical problems, group counseling, and holistic approaches for pain management.
If you or your loved one struggles with opiate addiction, we are here for you. Call our toll-free helpline 24 hours a day to speak with an admissions coordinator about available treatment options. You are not alone. Please call now.